Hail, McDonough
- When
- May 26, 2:26 PM CST
- Where
- McDonough County, 0.52 mi W of Prairie City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -90.460
A trained spotter reported hail up to the size of golf balls.
A passing disturbance produced isolated severe storms in west central Illinois with large hail up to and slightly larger than the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A passing disturbance produced isolated severe storms in west central Illinois with large hail up to and slightly larger than the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 11:35 AM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1235 PM CDT Fri May 26 2017 ...AVIATION UPDATE... .UPDATE... Issued at 951 AM CDT Fri May 26 2017 MCV associated with the nocturnal convection is helping to maintain and grow the convection moving into eastern Iowa. Satellite trends show cloud tops cooling with lightning data increasing, especially on the south side of the convective complex. The forecast has been updated to reflect higher pops associated with the mcv as it moves across the area. The question now becomes how much diurnal convection will develop late this morning/afternoon with the higher cloud cover. Likewise, the increased cloud cover then brings into question high temperatures for today. Will continue to evaluate this but max temps may have to be lowered for part of the area. && .SYNOPSIS... Issued at 330 AM CDT Fri May 26 2017 West-southwesterlies acrs the mid-CONUS will usher a few ridge- rising waves through the region today and again on Saturday. These systems may produce a few rounds of precip acrs the local area, with warming temps in between the episodes of shower/storms. Then the upper jet shifts for re-establishing long wave troffiness acrs the upper Midwest into the western GRT LKS for a return to cooler temps with occasional shower chances early next week. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Fri May 26 2017 Latest run HiRes models and 00z guidance continue to vary in handling of incoming wave(now seen on latest water vapor loop acrs southeastern NE-northeast KS)and precip scenario it will produce acrs the area today. This feature producing areas of showers/ storms currently acrs northeastern KS into NW MO, but main circulation is juts north of that activity and will continue to roll east-northeast and follow a ridge-line acrs the central and northern CWA from late morning into early afternoon. This wave will encounter lingering mid and upper level ridging, as well as fcst sounding indicated cap generally at the H7 MB level as it chugs it's way through the area. Thus why that a few solutions such as the 00z NAM and NAMNEST, don't produce much acrs the area except some weak elevated showers or stratifying out showers with an embedded rumble or two of thunder through mid afternoon before the wave rolls eastward. Others, such as the 4KM WRF and HRRR runs develop strom clusters acrs the central and southern CWA in building CAPE fields in higher sfc DPT feed, with a few storms possibly strong along prime convergent zone along and just south of the I80 corridor from the Quad Cities and eastward, with these storms then propagating east-southeast acrs west central IL into central IL as the afternoon progresses. Feel with lift and trajectory of the incoming vort max, will go with a solution similar to the latest HRRR which brings remnants of the northern portion of the upstream shower/storm cluster into the western and southwestern CWA by mid morning, then diurnal inflammation to more robust shower and thunderstorms from late morning and into mid afternoon generally from the Quad Cities and points south and southeast, including the eastern I80 corridor and west central IL. If CAPES can get close to at least 1200 to 1500 J/KG, a locally strong storm capable of gusty wind bursts and hail will be possible. Then of course will have to watch pre-system warm frontal like feature and localized llvl southeasterly sfc flow and enhanced shear in the VCNTY for and isolated weak tornado threat. But again, hail and wind primary concerns fro any stronger storm. Further to the north of those areas, thunder may be more embedded or isolated with a more stratifying out shower regime. Localized heavy downpours as well, with isolated rainfall amounts of three quarters of an inch, to around an inch possible along paths of enhanced storm clusters in the central and southern CWA. Otherwise most areas to get anywhere from 0.10 to around a half inch of rainfall by late afternoon. High temps a challenge today as well, with cloud cover and building inversion aloft tempering true warm up potentail. But any breaks in cloud cover or less clouds occur than currently expected, the airmass supports temps in the upper 70s to near 80. Will go with a happy medium blend of low to mid 70s for most areas, with the potentail of several spots being cooler or warmer than those values. Tonight... the wave to progress to the east by early evening, taking most of the precip chances with it. another bout of ridging moves acrs tonight, with decreasing east winds and clearing skies. This may foster some fog formation especially in areas that get some better rainfall totals earlier in the day Friday. Hard to define more optimum locations at this point, but feel at least patchy fog mention worthy and will just blanket the whole area for now mainly after 3 AM CDT. ..12.. .LONG TERM...(Saturday through next Thursday) ISSUED AT 330 AM CDT Fri May 26 2017 Generally slightly below normal temperatures with chances of showers and storms mostly on Saturday. Long Term Forecast Confidence Assessment...Fair or Average with coverage and intensity of showers and storms on Saturday main issue. Local forcing tools suggest best forcing and instability to our south resulting in low or no risk of severe storms and heavy precipitation with mostly spottier light to moderate amounts. Temperatures in northwest flow suggest mins with light winds may be 3 plus degrees too mild. Saturday and Saturday night...high chance to low likely POPS late PM and evening with MUCAPE AOB 1000 J/KG. With best forcing to our south thus low risk of strong to severe storms possible due to modest instability with hail to around penny size and some gusty winds over 40 MPH mainly south of I-80. Highs 75 to 80F reasonable if get full sunshine and mins Saturday night mostly 55 to 60F due to clouds and lingering chances of precipitation. Sunday through Friday...persistent northwest flow to result in fair to mostly fair skies with low or no chances of precipitation with surface and upper high pressure. Highs mostly upper 60s to mid 70s with mins mostly low to middle 50s with some upper 40s possible with clear skies and light winds supporting good radiative cooling conditions for favored low lying areas. This is overall about 5 degrees below average for this period. Nichols && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1230 PM CDT Fri May 26 2017 Convective complex with embedded TSRA over eastern Iowa will move across northern Illinois through 00z/27. Under this convective complex MVFR/IFR conditions are common with VFR outside of the complex. After 00z/27 VFR conditions will be seen across the area through 06-09z/27. The models are suggesting the possibility of fog developing after 06z/27 due to light winds. The 18z TAFs introduced MVFR conditions after 08z/27 but IFR conditions are possible due to the wet ground. && .HYDROLOGY... Issued at 1216 PM CDT Fri May 26 2017 Flooding is occurring, or is forecast to occur over the next week along most sites along the Mississippi River. This is due to routed flow from heavy rainfall that occurred in MN and WI over the past week. Bellevue continues to have a low confidence forecast just touching flood stage Monday and remains in a flood watch. Dubuque Lock and Dam 4 is forecast to touch moderate flooding, but confidence is not high enough to change the warning to higher category flooding. Otherwise, flood warnings for minor to moderate flooding continues at all other sites except Keokuk. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...08 SYNOPSIS...12 SHORT TERM...12 LONG TERM...Nichols AVIATION...08 HYDROLOGY...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 620 AM CDT Fri May 26 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 620 AM CDT Fri May 26 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop across portions of the Outlook Area from mid morning and into the afternoon. Depending on the amount of heating and instability, a few of these storms may become strong or even severe, especially along and south of the Interstate 80 corridor. Gusty winds and hail will be the primary threats with any stronger thunderstorm. Locally heavy downpours will also accompany the thunderstorms, possibly producing ponding of water on roads and in drainage ditches. The Storm Prediction Center has placed areas generally along and south of a line from Keokuk Iowa, to Monmouth Illinois, and to southeast of Princeton Illinois in a marginal risk of severe weather today. The Mississippi River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday Afternoon and night...scattered thunderstorms are possible. Modest instability and forcing suggest the risk of severe storms is low with large hail to near 1 inch and isolated gusty winds to near 60 MPH the main risks. .SPOTTER INFORMATION STATEMENT... There is a low chance that spotter activation will be needed today generally along and south of the Interstate 80 corridor. Spotter activation may be needed Saturday afternoon and evening, again mainly along and south of Interstate 80. 12/Nichols
Special Weather Statement National Weather Service Quad Cities IA/IL 1239 PM CDT FRI MAY 26 2017 ILC071-131-187-IAC057-261815- Henderson-Warren-Mercer-Des Moines- 1239 PM CDT FRI MAY 26 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENDERSON... NORTHWESTERN WARREN...SOUTH CENTRAL MERCER AND EASTERN DES MOINES COUNTIES UNTIL 115 PM CDT... At 1238 PM CDT, a strong thunderstorm was located near West Burlington, or near Burlington, moving east at 40 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Burlington, Monmouth, Oquawka, West Burlington, Kirkwood, Little York, Biggsville, Gladstone, Rozetta, Seaton, Gulf Port, Bald Bluff, Kingston, Monmouth Municipal Airport, Sperry, Big Hollow Recreation Area, Beaverdale, Eleanor, Lone Tree and Big River State Forest. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4095 9126 4113 9071 4087 9060 4078 9119 TIME...MOT...LOC 1738Z 252DEG 33KT 4089 9113 ERVIN
Special Weather Statement National Weather Service Quad Cities IA/IL 114 PM CDT FRI MAY 26 2017 ILC067-071-109-187-IAC111-261845- Hancock-Henderson-Warren-McDonough-Lee- 114 PM CDT FRI MAY 26 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN HENDERSON...SOUTHWESTERN WARREN...NORTHWESTERN MCDONOUGH AND EAST CENTRAL LEE COUNTIES UNTIL 145 PM CDT... At 114 PM CDT, a strong thunderstorm was located over Colusa, or 8 miles east of Fort Madison, moving east at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Macomb, Fort Madison, La Harpe, Dallas City, Blandinsville, Terre Haute, Ferris, Raritan, Sciota, Colusa, Adrian, Burnside, Disco, Niota, Lomax, Fountain Green, Pontoosuc and Spring Lake. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4047 9129 4066 9131 4074 9072 4047 9069 TIME...MOT...LOC 1814Z 265DEG 33KT 4058 9120 ERVIN
Special Weather Statement
National Weather Service Quad Cities IA/IL
134 PM CDT FRI MAY 26 2017
ILC109-187-261900-
Warren-McDonough-
134 PM CDT FRI MAY 26 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN AND NORTHEASTERN
MCDONOUGH COUNTIES UNTIL 200 PM CDT...
At 134 PM CDT, a strong thunderstorm was located near Roseville, or
14 miles north of Macomb, moving east at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Roseville, Prairie City, Little Swan Lake, Walnut Grove, Greenbush,
Warren County Fairgrounds, Swan Creek, Youngstown and Prairie City
Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4059 9081 4064 9081 4064 9079 4077 9079
4080 9044 4057 9045
TIME...MOT...LOC 1834Z 268DEG 36KT 4068 9072
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL SW PRAIRIE CITY 40.62N 90.46W
05/26/2017 M1.75 INCH MCDONOUGH IL TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HEAVY RAIN ESE WELLMAN 41.47N 91.83W
05/26/2017 M1.25 INCH WASHINGTON IA TRAINED SPOTTER
STORM TOTAL.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL PRAIRIE CITY 40.62N 90.46W
05/26/2017 E2.00 INCH MCDONOUGH IL TRAINED SPOTTER
HAIL APPROXIMATELY 2 INCHES IN DIAMETER.
&&
DCThe Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported hail up to the size of golf balls.
The public reported hail lasting 4 to 5 minutes with largest stones up to the size of golf balls ending at 235 PM. This information was relayed from WGEM.
A trained spotter reported hail up to the size of roughly 2 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703029, 703031, 703030.